Bill Melugin/Good Day L.A. video/Facebook
in ,

LA Teen Has A Warning For Others After Prescription Medication Causes Her Skin To Blister And ‘Melt’ Off

Warning, the pictures below are graphic.

Ashley Silverman, a North Hollywood High School student, and her father, David, warned parents about a serious side effect from taking a medication prescribed to her from a psychiatrist.

The 14-year-old suffered the life-threatening symptoms of Stevens Johnson Syndrome, a rare and severely painful skin reaction.

The teen spent two weeks at LA County/USC Medical Center’s burn unit after her skin began to blister, bubble, and fall off as an allergic reaction to a medication called Lamictal, which is used to treat seizures, epilepsy, and bipolar disorder for patients 16 and older.

She sat down with Fox 11 and shared her harrowing account of the medication that nearly took her life in the interview below.

After complaining about mood swings, the school recommended her a therapist who worked at a mental health clinic endorsed by the Los Angeles United School District.

Ashley thought she was going through what every adolescent experiences.

“I thought it was a teenager kind of thing; I didn’t know you needed meds for it, I thought everyone went through the same thing.”

Her assigned psychiatrist prescribed her Lamictal to treat symptoms like bipolar disorder which she didn’t exhibit.

“The psychiatrist told me that I have abnormal mood swings, so he prescribed that to me to stabilize it.”

After realizing what she was ingesting was “toxic,” David regrets not having done proper research.

“The only thing I was told is that your daughter might get a little red rash on her cheeks, like a minor sunburn.”

“That’s all I was told; there was no mention of Stevens Johnson, I had never heard of it before.”

The teenager began developing rashes on her face, followed by a fever two weeks after regularly taking the recommended dosage.

“I woke up with a headache one morning, then the next day I had a fever that wouldn’t go down for two days.”

Ashley said she had a 104 temperature and thought it was the flu. So she was taken to the hospital, but doctors could not give a proper diagnosis.

She was then transferred to Children’s Hospital LA, where things spiraled out of control.

“At first it was just spots on my face, then they got down my neck, then my chest, and then it started to bubble.”

“I felt burning a lot, and I couldn’t move, and I couldn’t see, I thought I was gonna die.”

Ashley was taken to intensive care after doctors finally diagnosed her with Stevens Johnson Syndrome, which was mentioned in the Food and Drug Administration black box warning on her Lamictal medication as the strictest warning.

People who’ve experienced similar experiences with SJS shared their stories and wished Ashley for a full recovery.

Dr. Peter Grossman, the medical director of the Grossman Burn Center in West Hills not related to Ashley’s case, explained his familiarity with Lamictal-linked cases of SJS.

“We’ve seen a share of people who have taken Lamictal and have developed these exfoliative disorders where the skin starts shedding and falling off in sheets, and it’s alarming because of the medication-related causes of Stevens Johnson Syndrome, I’m seeing more with Lamictal than I am with other types of medication.”

He believes Ashley’s doctor should have been well-informed before prescribing Lamictal.

“The onus of responsibility lies with the physician; they’re the expert that parents are coming to. And that physician should know and should relay that information.”

The psychiatrist did visit Ashley while she in the ICU and was horrified to see his patient at her worst. David recalled the therapist saying, “I’ll take full responsibility for this, it’s my mistake.”

“Parents better be very careful what they give their kids,” David cautioned.

“And they’d better research it thoroughly. I didn’t do that, I took the advice of a professional.”

Fox 11 said Ashley is doing much better after recovering from the incident that occurred during mid, to late December. Although it could take up to six months for her skin to heal, she is expected to make a full recovery.

Ashley’s level of SJS was considered mild in comparison to others.

SJS can progress to a worse condition called Toxic epidermal necrolysis (TEN) in which the blisters cover 30% of the body (Ashley’s case covered 10% of her body) and the fatality rate increases from 30% to 50%.

Avatar

Written by Koh Mochizuki

Koh Mochizuki is a New York-based actor and writer. Originally hailing from Los Angeles, he received his B.A. in English literature and is fluent in Japanese. Disney parks are his passion. Instagram: kohster Twitter: @kohster1 Flickr: nyckmoe